Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Norman, OK

March 28, 2017Foard County, Hardeman County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 5:54 PM CDT for Foard County, Hardeman County, Knox County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 5:54 PM CDT (22:54 UTC)
Expired
Mar 28, 2017, 6:45 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS54 KOUN 282254
SVROUN
TXC155-197-275-282345-
/O.NEW.KOUN.SV.W.0057.170328T2254Z-170328T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
554 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Foard County in northern Texas...
  Knox County in northern Texas...
  Hardeman County in northern Texas...

* Until 645 PM CDT

* At 554 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles west of Crowell to near Knox City, moving
  north-northeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Quanah, Munday, Knox City, Crowell, Benjamin, Chillicothe, Goree,
  Thalia, Gilliland, Margaret, Goodlett, Vera, Medicine Mound,
  Truscott, Rhineland, Rayland and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3448 9982 3438 9969 3438 9960 3442 9958
      3440 9948 3340 9947 3340 9999 3383 10000
      3384 10003 3413 10005
TIME...MOT...LOC 2254Z 200DEG 43KT 3400 9984 3341 9984 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

..speg.
2 follow-up statements
043 
WWUS54 KOUN 282309
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
609 PM CDT TUE MAR 28 2017

TXC155-197-275-282345-
/O.CON.KOUN.SV.W.0057.000000T0000Z-170328T2345Z/
Foard TX-Knox TX-Hardeman TX-
609 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR FOARD...KNOX AND HARDEMAN COUNTIES...

At 609 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Quanah to near Margaret to near Knox
City, moving northeast at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Quanah, Munday, Knox City, Crowell, Benjamin, Chillicothe, Goree,
Thalia, Gilliland, Margaret, Goodlett, Vera, Medicine Mound,
Truscott, Rhineland, Rayland and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3448 9982 3438 9969 3438 9960 3442 9958
      3440 9948 3340 9947 3340 9999 3383 10000
      3384 10003 3413 10005
TIME...MOT...LOC 2309Z 214DEG 31KT 3420 9977 3404 9968 3343 9986 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

..speg.
053 
WWUS54 KOUN 282330
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
630 PM CDT TUE MAR 28 2017

TXC155-197-275-282345-
/O.CON.KOUN.SV.W.0057.000000T0000Z-170328T2345Z/
Foard TX-Knox TX-Hardeman TX-
630 PM CDT TUE MAR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR FOARD...KNOX AND HARDEMAN COUNTIES...

At 630 PM CDT, a severe thunderstorm was located 5 miles east of 
Quanah. This storm is capable of producing 70 mph winds and quarter 
size hail. Another severe thunderstorm is located 5 miles north of 
Knox City. This storm is capable of producing golf ball size hail 
and 70 mph winds. In between these storms, a line of severe storms 
extends across eastern Hardeman, eastern Foard, and Knox Counties. 
These storms were moving northeast at 60 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Quanah, Munday, Knox City, Crowell, Benjamin, Chillicothe, Goree,
Thalia, Gilliland, Margaret, Goodlett, Vera, Medicine Mound,
Truscott, Rhineland, Rayland and Copper Breaks State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3448 9982 3438 9969 3438 9960 3442 9958
      3440 9948 3340 9947 3340 9999 3383 10000
      3384 10003 3413 10005
TIME...MOT...LOC 2330Z 219DEG 53KT 3432 9961 3353 9977 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:01 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 28, 2:01 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
201 PM CDT Tue Mar 28 2017

.DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  59  74  47  59 /  90  50  30  20
Hobart OK         56  69  45  63 /  80  40  20  10
Wichita Falls TX  57  77  48  67 /  90  20  20  10
Gage OK           49  57  40  62 /  80  70  40  10
Ponca City OK     58  72  47  57 /  80  80  40  20
Durant OK         62  76  51  64 /  90  60  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Mar 28, 11:52 AM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1152 AM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1152 AM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a Moderate Risk of severe thunderstorms across portions
of southwestern Oklahoma and all of western north Texas. An
Enhanced Risk surrounds the Moderate Risk, and extends along and
south of I40. A Slight Risk covers much of the rest of Oklahoma.

Location...
The Moderate Risk area is south of a line from Hollis, to Meers,
to Duncan, and west of a line from Duncan to Bellevue Texas. This
includes all of western north Texas. The Enhanced Risk area is
generally bounded by I40 north of the Moderate Risk, and extends
south of a line from near Chandler to Erick. The Slight Risk area
is south of a line from near Ponca City, to Enid, to Arnett.

Timing...
The most likely time for severe storms will be from 4 PM to 2 AM.

Impacts...
Large hail up to the size of tennis balls and damaging wind gusts
in excess of 70 mph will be the main hazards. Tornadoes will also
be possible, especially across portions of western north Texas and
southwestern Oklahoma.

Discussion...
A few elevated strong to severe storms will continue to move
northward across western and northwestern Oklahoma through early
this afternoon. Some hail up to the size of quarters will be
possible with these storms.

Additional thunderstorm development is expected to occur by mid to
late afternoon along and ahead of a dryline across western north
Texas. Thunderstorms are expected to remain more isolated across
western north Texas into far southwestern Oklahoma this afternoon
and evening. Modest instability and wind shear will be favorable
for supercell thunderstorms capable of producing destructive hail,
damaging wind gusts and tornadoes.

By tonight, the storms are expected to develop into several line
segment, bowing structures that will pose primarily a damaging
wind threat during the late evening hours as they quickly move
east and northeast across south central and central Oklahoma.
However, the potential for large hail and a tornado or two will
continue to exist.

.Heavy rain...
Heavy rainfall will be likely across much of the area late today
and tonight. The most likely area for heavy rainfall will be along
the I44 corridor. Localized flash flooding will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 28, 12:35 PM CDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1235 PM CDT TUE MAR 28 2017

OKZ015-016-281800-
Dewey OK-Custer OK-
1235 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR Dewey and northeastern Custer
Counties Until 100 PM CDT...

AT 1232 PM CDT, two strong thunderstorms were located near Custer
City and Putnam, moving north at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Taloga, Thomas, Seiling, Custer City, Oakwood, Putnam, Cestos, Fay,
northwestern Canton Lake and Hucmac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3560 9880 3579 9921 3616 9923 3616 9864
      3579 9864
TIME...MOT...LOC 1732Z 199DEG 32KT 3571 9884

03
Special weather statement, Mar 28, 1:30 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
130 PM CDT TUE MAR 28 2017

OKZ010-011-015-281900-
Major OK-Woodward OK-Dewey OK-
130 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward and north central Dewey Counties Until 200 PM CDT...

AT 128 PM CDT, a strong thunderstorm was located near Seiling, moving
north at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seiling, Chester, Quinlan, Cestos and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3609 9889 3611 9911 3657 9913 3645 9879
TIME...MOT...LOC 1828Z 191DEG 36KT 3617 9899

03
Special weather statement, Mar 28, 2:09 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
209 PM CDT TUE MAR 28 2017

OKZ005-010-011-015-282000-
Major OK-Woodward OK-Dewey OK-Woods OK-
209 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Major...southeastern
Woodward...northeastern Dewey and Woods Counties Until 300 PM CDT...

AT 206 PM CDT, an area of strong thunderstorms was located from 7
miles south of Waynoka, to Seiling moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Alva, Waynoka, Seiling, Dacoma, Quinlan, Orion, Chester, Avard,
Capron, northwestern Canton Lake, Hucmac, Hopeton and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3699 9855 3617 9853 3616 9864 3602 9864
      3612 9908 3634 9914 3699 9895
TIME...MOT...LOC 1906Z 190DEG 37KT 3647 9888

03
Special weather statement, Mar 28, 4:49 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
449 PM CDT TUE MAR 28 2017

TXZ083-084-087-282215-
Foard TX-Knox TX-Hardeman TX-
449 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Foard...western Knox and
southern Hardeman Counties Until 515 PM CDT...

AT 445 PM CDT, a strong thunderstorm was located 11 miles southeast
of Chalk, moving northeast at 50 MPH. This storm will move into
western Foard County and could become severe.

In addition... severe thunderstorms are moving northeast through
King and Stonewall County that will move into Knox and Foard
Counties after 515 pm.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3421 10004 3411 9973 3340 9986 3340 9999
      3383 10000 3384 10005
TIME...MOT...LOC 2145Z 202DEG 45KT 3375 10010

..speg.
Special weather statement, Mar 28, 5:50 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
550 PM CDT TUE MAR 28 2017

OKZ022-023-035-037-038-282315-
Kiowa OK-Tillman OK-Washita OK-Caddo OK-Comanche OK-
550 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kiowa...north central
Tillman...southeastern Washita...southern Caddo and northwestern
Comanche Counties Until 615 PM CDT...

AT 548 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Snyder to near Apache, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Anadarko, Carnegie, Apache, Snyder, Mountain View, Binger, Fort Cobb,
Mountain Park, Gracemont, Gotebo, Cooperton, Meers, Tom Steed
Reservoir, Boone, Albert, Lake Lawtonka, Alfalfa, Fort Cobb
Reservoir, Lake Ellsworth and southwestern Fort Sill.

LAT...LON 3504 9900 3526 9860 3538 9812 3485 9831
      3448 9905
TIME...MOT...LOC 2248Z 202DEG 45KT 3459 9894 3490 9838

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:49 PM CDTSpecial Weather StatementOUNFoard26 min
Mar 28, 5:22 PM CDTSevere Thunderstorm WarningOUNFoard, Knox38 min
Mar 28, 5:59 PM CDTTornado WarningOUNFoard, Hardeman31 min
Mar 28, 6:16 PM CDTSevere Thunderstorm WarningOUNWilbarger44 min
Mar 28, 6:41 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger49 min
Mar 28, 6:54 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox51 min
Mar 28, 6:55 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Knox3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.